Variations on Barbalat's lemma

Bálint Farkas, Sven Ake Wegner

Research output: Contribution to journalArticle

Abstract

It is not hard to prove that a uniformly continuous real function, whose integral up to infinity exists, vanishes at infinity, and it is probably little known that this statement runs under the name "Barbalat's lemma." In fact, the latter name is frequently used in control theory, where the lemma is used to obtain Lyapunov-like stability theorems for nonlinear and nonautonomous systems. Barbalat's lemma is qualitative in the sense that it asserts that a function has certain properties, here convergence to zero. Such qualitative statements can typically be proved by "soft analysis," such as indirect proofs. Indeed, in the original 1959 paper by Barbalat, the lemma was proved by contradiction, and this proof prevails in the control theory textbooks. In this short note, we first give a direct, "hard analyis" proof of the lemma, yielding quantitative results, i.e., rates of convergence to zero. This proof allows also for immediate generalizations. Finally, we unify three different versions that recently appeared and discuss their relation to the original lemma.

Original languageEnglish
Pages (from-to)825-830
Number of pages6
JournalAmerican Mathematical Monthly
Volume123
Issue number8
DOIs
Publication statusPublished - 1 Oct 2016

Fingerprint Dive into the research topics of 'Variations on Barbalat's lemma'. Together they form a unique fingerprint.

  • Cite this